Missouri, 2009Hail and Damaging Winds in Missouri, April 9, 2009
April 9, 2009 · NWS PAH · 9 events in 5 counties and zones
A bow-shaped line of thunderstorms moved east across southeast Missouri. The bowing line of thunderstorms occurred ahead of a strong mid-level low progressing eastward across southeast Kansas and northeast Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bow-shaped line of thunderstorms moved east across southeast Missouri. The bowing line of thunderstorms occurred ahead of a strong mid-level low progressing eastward across southeast Kansas and northeast Oklahoma. Instability was limited north of a warm front over extreme southeast Missouri and western Tennessee, but the intensity of the approaching system and strong winds aloft contributed to locally damaging winds and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 9, 12:41 PM CST, 9 hours 30 minutes earlier.
Area forecast discussion, Apr 9, 12:41 PM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
141 PM CDT THU APR 9 2009
.DISCUSSION...
RADAR SHOWS DEVELOPING SHOWERS MOVING INTO/ACROSS WRN FA
ATTM...AND MODELS CONTINUE TO SPREAD THIS EAST ACROSS ENTIRE
REGION THIS EVENING...AS WARM FRONT JUST TO OUR SOUTH LIFTS NORTH.
INSTABILITY ATTM IS ELEVATED...AND ALL MODEL FORECAST ELEVATED
INSTABILITY PARAMETERS REMAIN SUPPORTIVE OF THUNDER THROUGH THE
OVERNIGHT HOURS. SURFACE BASED INSABILITY EXISTS IN THE WARM
SECTOR...AND ENTERS THE WRN FA AROUND 03Z AND LASTS THROUGH THE
WARM FROPA THROUGH ABOUT 09Z. THIS LOOKS TO BE THE BEST CHANCE
TIME PERIOD FOR SVR...BUT MORE DEFINITIVELY ITLL BE A HEAVY RAIN
EVENT WITH UPWARDS OF 1-1.5 ANTICIPATED ALONG/NORTH OF THE
BOUNDARY ACROSS MAINLY THE NRN 1/2 OF THE FA...WITH MORE LIKE
1/2-1 POSSIBLE ACROSS THE SOUTH/EAST.
POPS DIMINISH WEST-EAST FRI-EARLY FRI NIGHT AS THE LOW RACES EAST.
THEN WE FOLLOW WITH A COUPLE OF NICE EASTER WEEKEND DAYS. ON
SUNDAY THE HIGH PRESSURE WHICH GAVE US THE NICE WEEKEND WILL SHIFT
EAST AND THE NEXT DEVELOPING SYSTEM WILL RACE IN FROM THE
SOUTH/WEST. POPS WILL ENTER THE MO OZARKS BY LATE IN THE DAY BUT
AFFECT MOST OF THE FA SUN NIGHT. THIS LOOKS LIKE ANOTHER
POTENTIALLY HEAVY RAIN EVENT WITH ANYWHERE FROM 1-2 OR 2.5
POSSIBLE...MAKING FOR ACCUMULATED TOTALS OF 2-4 WHICH WELL
CONTINUE TO HIGHLIGHT ON THE HWO. THERE WILL BE A COINCIDENT SVR
THREAT SUN NIGHT-MON TOO...BUT IT LOOKS RIGHT NOW THAT THE BETTER
SURFACE BASED INSTABILITY WILL BE JUST TO OUR SOUTH.
MON-TUE THE LOW LIFTS ACROSS THE LOWER OH VALLEY SO THEY STILL
LOOK LIKE CLOUDY/POTENTIALLY SHOWERY DAYS BEFORE NICE SPRING-TIME
WEATHER RETURNS IN THE MIDDLE OF NEXT WEEK.
THERE IS NOT MUCH CHANGE TO THE INHERITED TEMP FORECAST WITH ALL
MOS REASONABLY CLOSE...SO WE JUST ADJUSTED/ACCOUNTED FOR THE NEW
GUIDANCE NOS INTO THE COLLABORATIVE PICTURE. HPC REALLY CRANKS UP
THE MON WARMTH IN THE WARM SECTOR BUT WE THINK THERE TOO BE ENOUGH
MOISTURE AND ENOUGH UNCERTAINTY ON THE LOW TRACK AS TO NOT GO TO
FAR IN ONE DIRECTION SO WE TONED THAT DOWN A LITTLE...WHICH
LIKEWISE APPEARED TO BE OUR NEIGHBORS APPROACH AS WELL.
&&
.AVIATION...
RAPID INCREASE HIGH AND MID LEVEL CLOUDS AND MODERATE TO
OCCASIONALLY HEAVY PRECIP EXPECTED LATE THIS AFTERNOON AND EVENING
AS WELL DEVELOPED STORM SYSTEM APPROACHES. HIGH CLOUDS WILL RAPIDLY
LOWER AND THICKEN IN THE 19Z TO 01Z TIME FRAME FROM WEST TO EAST.
THIS WILL BE RAPIDLY FOLLOWED BY RAIN AND THUNDERSTORMS WITH
WIDESPREAD MVFR CIGS AND VSBYS. A PERIOD OF IFR CIGS IS LIKELY LATE
TONIGHT AND VERY EARLY FRIDAY AS SURFACE LOW PASSES VERY CLOSE TO
THE TAF SITES. SOME THUNDERSTORMS MAY PRODUCE STRONG WINDS/HAIL
DURING THAT TIME FRAME. THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS
WILL LINGER INTO FRIDAY MORNING...BUT THE FOCUS SHOULD BEGIN TO
SHIFT EAST OF THE WABASH AND OHIO RIVERS BY MIDDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 9, 8:15 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
915 PM CDT THU APR 9 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
915 PM CDT THU APR 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...MAINLY
ACROSS SOUTHEAST MISSOURI...AND SOUTHERN ILLINOIS AND WEST KENTUCKY.
A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE
EASTWARD ACROSS THE AREA LATE TONIGHT AND INTO THE OVERNIGHT
HOURS. DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL WILL BE THE
PRIMARY THREATS. HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT.
IN ADDITION...MINOR FLOODING CONTINUES TO BE FORECAST ALONG
PORTIONS OF THE WABASH AND LITTLE WABASH RIVERS. PLEASE REFER TO OUR
LATEST FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY OVER THE
REMAINDER OF THE REGION...NAMELY THE REMAINDER OF WESTERN
KENTUCKY...SOUTHWEST ILLINOIS AND SOUTHWEST INDIANA. DAMAGING
WINDS AND LARGE HAIL WILL CONTINUE AS THE PRIMARY SEVERE WEATHER
THREATS.
ANOTHER STRONG STORM SYSTEM WILL TAKE SHAPE SUNDAY NIGHT INTO
MONDAY...BRINGING A GOOD CHANCE OF THUNDERSTORMS AND LOCALLY HEAVY
RAINS WITH IT. ANOTHER ONE TO TWO INCHES INCHES OF RAINFALL MAY
OCCUR WITH THIS SYSTEM...POSSIBLY LEADING TO SOME FLOODING CONCERNS.
THE NEXT CHANCE OF THUNDERSTORMS AFTER MONDAY WILL COME LATE
WEDNESDAY NIGHT OR THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED LATER TONIGHT.
In the hours before
Special weather statement, Apr 9, 8:07 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
907 PM CDT THU APR 9 2009
MOZ076-086-087-100-107>112-114-100415-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
907 PM CDT THU APR 9 2009
...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EASTWARD ACROSS
MUCH OF SOUTHEAST MISSOURI DURING THE LATE EVENING HOURS. THE
LEADING EDGE OF THIS LINE IS EXPECTED TO REACH THE VAN BUREN AND
DONIPHAN AREAS AROUND 11 PM AND BE NEAR THE MISSISSIPPI RIVER BY 1
AM FRIDAY. DAMAGING WINDS AND LARGE HAIL WIL BE THE BIGGEST
THREATS WITH ANY STORMS THAT BECOME SEVERE...HOWEVER A TORNADO OR
TWO CANNOT BE RULED OUT.
PERSONS IN THESE AREAS SHOULD MONITOR THEIR FAVORITE MEDIA SOURCE
AND BE PREPARED TO TAKE APPROPRIATE ACTIONS IF NECESSARY.
JAP
Thunderstorm Wind, Ripley
- When
- April 9, 10:11 PM CST
- Where
- Ripley County, Doniphan
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 36.620, -90.820
Several gusts were measured from 55 to 59 mph. The peak gust was clocked at 60 mph.
Hail, Ripley
- When
- April 9, 10:20 PM CST
- Where
- Ripley County, 5 mi S of Doniphan
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.548, -90.820
Dime-size hail covered the ground.
Hail, Butler
- When
- April 9, 10:20 PM CST
- Where
- Butler County, 3 mi SW of Neelyville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.539, -90.538
The hail was spotted on the Ripley County line near the Arkansas border.
Thunderstorm Wind, Butler
- When
- April 9, 10:25 PM CST
- Where
- Butler County, 3.92 mi SW of Neelyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.530, -90.550
The awning was torn off the front of a house. There was shingle damage to a shed.
Thunderstorm Wind, Butler
- When
- April 9, 10:41 PM CST
- Where
- Butler County, (P02)poplar Bluff Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.770, -90.330
The ASOS (automated surface observing system) at the Poplar Bluff airport measured a gust to 58 mph. Winds were sustained at 40 mph.
Thunderstorm Wind, Stoddard
- When
- April 9, 11:00 PM CST
- Where
- Stoddard County, Bernie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.680, -89.970
Tree limbs were down, a bird bath was blown over, and lawn furniture was thrown across yards.
Thunderstorm Wind, Cape Girardeau
- When
- April 9, 11:28 PM CST
- Where
- Cape Girardeau County, Cape Girardeau
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.300, -89.530
Winds were estimated near 60 mph.
Hail, Cape Girardeau
- When
- April 9, 11:28 PM CST
- Where
- Cape Girardeau County, Cape Girardeau
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.300, -89.530
Heavy, dime-size hail was reported.
Thunderstorm Wind, Mississippi
- When
- April 9, 11:35 PM CST
- Where
- Mississippi County, Charleston
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 36.920, -89.330
A car wash was destroyed. A gas station canopy was blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 9 to 12, 20092 deaths · 2 injured · $8.6 million · 10 events
- Tornadoes and Hail in Arkansas, April 9, 20098 injured · $6.5 million · EF3 · 17 events
- Tornadoes and Hail in Louisiana, April 9, 20092 injured · $14 million · EF2 · 20 events
- Tornadoes and Hail in Oklahoma, April 9, 20094 injured · $493,000 · EF2 · 60 events
- Tornadoes and Hail in Texas, April 9, 2009$2.1 million · EF2 · 16 events
- Tornado and Hail in Arkansas, April 9, 2009$668,000 · EF2 · 6 events
- Tornado in Oklahoma, April 9, 2009$1,000 · EF2 · 1 event
- Tornado and Hail in Missouri, April 9, 2009$148,000 · EF0 · 33 events
- High Wind in Texas, April 9, 2009$250,000 · 54 kt wind · 21 events
- Damaging Winds in Illinois, April 9 to 10, 2009$280,000 · 83 kt wind · 2 events
- Hail and Damaging Winds in Kansas, April 9, 2009$105,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Kentucky, April 9 to 10, 2009$115,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159875, 159876, 159877, 159878, 159879, 159887, 159880, 159881, 159882.